Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

September 28, 2021Maverick County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Sep 28, 2021, 5:13 PM CDT for Maverick County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Sep 28, 2021, 6:00 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
40

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 46 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS84 KEWX 282213
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
513 PM CDT Tue Sep 28 2021
 
TXZ202-217-282300-
Maverick TX-Kinney TX-
513 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of south central Kinney
and northern Maverick Counties through 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quemado, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Spofford, Quemado, Paloma, Radar Base, Normandy, Darling, Laughlin 
AFB Aux Field, U.S. Highway 277 and Farm to Market Road 1908.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2885 10057 2888 10060 2889 10059 2891 10062
      2890 10063 2892 10064 2892 10063 2894 10065
      2900 10065 2908 10067 2921 10035 2893 10015
      2883 10057
TIME...MOT...LOC 2212Z 239DEG 29KT 2894 10065 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Sep 28, 2:37 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 28, 2:37 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
237 PM CDT Tue Sep 28 2021

.SHORT TERM (Tonight through Wednesday Night)...
Once morning low clouds eroded, temperatures have quickly warmed
into the low to mid 90s under partly cloudy skies with light winds
from out of the south. Few isolated showers have got going at times
but expect for some additional development of activity during the
afternoon. However, the main focus late this afternoon and into the
evening should be across portions of the Hill Country and towards
the Rio Grande. Anticipate thunderstorms to develop and organize
into a line or complex of activity that advances eastward to east-
southeastward into and through the overnight hours. The convective
allowing model guidance agree on general formation of this organized
convection but do not completely agree regarding the placement and
forward propagation of this activity. Nonetheless, expect locally
heavy rainfall with these thunderstorms as the PWATs climb to 1.75+
inches within a deep warm cloud layer. While it is difficult to
pinpoint locations, there is the potential for 1 to 3 inches for
some areas with locally higher amounts. Even though the rain will be
mainly beneficial given the dry antecedent conditions, any heavier
rain rates and totals may still be enough to overcome and result in
some minor flooding concerns. Additionally, convective parameters
with MLCAPE around 2500 J/kg and weak but sufficient bulk deep layer
shear of around 25 to 30 knots across the region could yield to
isolated severe storms with possible stronger wind gusts and large
hail.

Activity looks to diminish in coverage during the day on Wednesday
once the lift weakens a bit as the vort max driving the overnight
activity pushes to the east. Additionally, the atmosphere needs to
take some time to recover after the overnight convection. However
with higher moisture levels still in place, I'll still keep slight
chance to chance PoPs in the forecast. Some models, including the
GFS and CAM guidance, indicate that another vort max could make
progress into the region from the southwest during Wednesday night
into early Thursday. This results in return of some higher PoPs,
especially to the south and west of San Antonio.

Beyond the rain/convective forecast, expect for overnight lows in
the mid to upper 60s across the Hill Country and low to mid 70s
elsewhere with plenty of cloud cover. Highs on Wednesday could be
rather tricky depending on how exactly the convection overnight
evolves, but I'll go with values that top out in the mid to upper
80s and low 90s this forecast cycle.

&&

.LONG TERM (Thursday through Tuesday)...
The low level flow will remain from the south to southeast to start
the long term period. This will bring another surge of moist air from
the Gulf. Model forecasts show PW 1.75 to 2.00 inches over most of
our CWA by Thursday night. At the same time another mid to upper
level trough will move slowly through the southwestern US. A series
of shortwave troughs will move through the pattern and combine with
the low level moisture to generate showers and thunderstorms.
Widespread showers will be likely Thursday and Friday. The best
chances look to be Thursday night and daytime Friday. With the high
PW forecast, locally heavy rain will be possible during this time
frame with Friday afternoon looking a little more favorable for heavy
rain. Friday night and Saturday the trough axis will swing across our
CWA and rain chances will continue. As the trough moves through, the
PW values are forecast to decrease and thus POPs and QPF are a little
lower. A cold front will move through North Texas Sunday and then our
CWA Monday. This will bring another chance for rain to most of the
area. Behind the front Tuesday isolated showers will linger across
the south and west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  89  72  89  71 /  70  40  30  80  70
Austin Bergstrom Intl Airport  70  88  71  88  70 /  70  40  30  80  70
New Braunfels Muni Airport     71  89  72  89  70 /  70  40  40  80  70
Burnet Muni Airport            69  87  70  87  68 /  70  20  30  70  70
Del Rio Intl Airport           72  93  73  91  70 /  50  20  30  60  70
Georgetown Muni Airport        71  87  71  88  70 /  70  30  30  80  70
Hondo Muni Airport             71  91  71  88  69 /  70  30  50  70  70
San Marcos Muni Airport        71  88  71  89  69 /  70  40  30  80  70
La Grange - Fayette Regional   73  88  73  89  72 /  70  50  30  80  60
San Antonio Intl Airport       72  89  73  87  71 /  70  40  50  80  70
Stinson Muni Airport           74  91  74  89  73 /  70  40  50  80  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...05
Decision Support...Hampshire
Hazardous weather outlook, Sep 28, 5:16 AM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
516 AM CDT Tue Sep 28 2021

TXZ171>173-183>194-202>209-217>225-228-291030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
516 AM CDT Tue Sep 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a marginal risk severe thunderstorms from late this
afternoon into late tonight. Localized strong wind gusts and
marginal large hail are possible, mainly over areas west of the
I-35 corridor. By late tonight there is a potential for some
areas to see heavy rainfall amounts of 1 to 3 inches with
isolated higher amounts. Dry soil conditions across the region
should prevent significant areas of run-off through tonight, but
isolated areas of flooding will still be possible. Heaviest
rainfall amounts through tonight are forecast to be near the
Highway 281 and I-35 Corridors.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms are expected each day
Wednesday through Sunday. Isolated heavy rainfall amounts up to 3
inches are possible each day, mainly Wednesday through Saturday.
With each successive round of rainfall, the potential for
flooding should increase as soils become more saturated and area
creeks and streams become swollen.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters is not expected, but timely
reports of severe winds, hail, and flooding are appreciated.

In the hours before

Special weather statement, Sep 28, 4:53 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
453 PM CDT Tue Sep 28 2021

TXZ183-202-282215-
Kinney TX-Val Verde TX-
453 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southwestern Kinney
and southeastern Val Verde Counties through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laughlin AFB, or 12 miles southeast of Del Rio, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Del Rio, Standart, Amanda, Laughlin AFB and Escondido Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2944 10076 2926 10049 2913 10073 2918 10077
      2920 10077 2922 10078 2923 10080 2924 10079
      2926 10081 2926 10084 2928 10086
TIME...MOT...LOC 2152Z 226DEG 20KT 2923 10076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 28, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
513 PM CDT Tue Sep 28 2021

TXZ202-217-282300-
Maverick TX-Kinney TX-
513 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of south central Kinney
and northern Maverick Counties through 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quemado, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spofford, Quemado, Paloma, Radar Base, Normandy, Darling, Laughlin
AFB Aux Field, U.S. Highway 277 and Farm to Market Road 1908.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2885 10057 2888 10060 2889 10059 2891 10062
      2890 10063 2892 10064 2892 10063 2894 10065
      2900 10065 2908 10067 2921 10035 2893 10015
      2883 10057
TIME...MOT...LOC 2212Z 239DEG 29KT 2894 10065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:53 PM CDTSpecial Weather StatementEWXKinney22 min
Sep 28, 6:00 PM CDTSpecial Weather StatementEWXKinney45 min
Sep 28, 6:16 PM CDTSpecial Weather StatementEWXLlano59 min
Sep 28, 6:22 PM CDTSpecial Weather StatementEWXGillespie23 min
Sep 28, 6:31 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala31 min
Sep 28, 6:45 PM CDTAreal Flood AdvisoryEWXLlano3 hr
Sep 28, 6:48 PM CDTSpecial Weather StatementEWXBurnet42 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.